Alert archive / North Carolina / Areal Flood Advisories in 2021
Areal Flood Advisory 49, NWS Raleigh, NC
NWS Raleigh, NC issued this areal flood advisory at Jul 17, 2021, 9:04 PM EDT for Forsyth County, Guilford County, North Carolina. It was in force for 46 min.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2021, 9:04 PM EDT (01:04 UTC)
- Expired
- Jul 17, 2021, 9:50 PM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Forsyth County, NC, Guilford County, NC
The radar
The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 995 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this areal flood advisory went out at Jul 17, 8:50 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 17, 8:50 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 850 PM EDT Sat Jul 17 2021 .SYNOPSIS... High pressure just off the Carolina coast will drift southeast and weaken through tonight, as a surface cold front and upper level trough approach from the northwest. High chances for showers and storms are expected tonight through Monday as the cold front moves slowly through the area and stalls overhead. Drier air will move in for Tuesday and Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 850 PM Saturday... There is only 1 storm left in the region and it is a monster. This storm has brought excessive cloud to ground lightning, strong to severe wind gusts, and 1.5+ inches of rain in 30 minutes over portions of Forsyth County to the west and north of Winston-Salem. The latest hi-res models suggest that the north-central Piedmont stands the highest probabilities of showers/storms through late evening. Elsewhere, only isolated showers and weaker storms are expected. We will maintain higher POP in the NW through the overnight as scattered showers and storms over the Mountains may affect that region later. Otherwise, partly to mostly cloudy overnight. Warm and muggy as well. Lows in the 70s with some upper 60s NW. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 330 PM Saturday... ...Flash flood watch may be needed for Sun through Mon night... The initial mid level shortwave trough will dampen as it moves slowly eastward through the Mid Atlantic/Carolinas Sun, although a low moving through New England and energy diving into the mean long wave trough into the Ohio Valley/Mid Miss Valley/Mid South will help maintain a marginal deep layer shear supportive of sustained convection ahead of the very weak surface front approaching from the NW. With PW expected to increase to 2+" over the S and E CWA and forecast soundings suggesting warm rain processes at play and with an overall somewhat slow storm motion and favorable orientation for training, locally high rainfall totals are possible. This may necessitate the need for a flash flood watch. But a number of questions remain, including the possibility that the heavy rainfall may be isolated to small areas beneath meandering storm clusters, plus our S and E CWA has seen a rainfall deficit in the last week, implying that rivers/streams and the ground can handle a widespread 1-2" of rain that may occur Sun/Sun night. Given this, will hold off and wait for another set of model runs and more observational clarity before pulling the trigger on a watch. This notwithstanding, we should still see high coverage of showers and storms starting Sun afternoon (it could start earlier, though, as was the case today, with a lot depending on how much convective debris cloudiness there is in the morning that might delay heating), continuing through much of the night, with total amounts likely to approach or exceed one inch everywhere with pockets of higher amounts. Expect highs from the mid 80s NW to low 90s SE, followed by lows of 68-73 as the surface front drifts into our NW sections overnight. -GIH && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 235 PM Saturday... Same front, different day. Frankly, the models show the front that will be over the region Monday morning making little progress throughout the entire week. The front will eventually weaken and serve as less of a forcing mechanism, but at least at the beginning of the week, there are indicators from model guidance that there could be isolated areas with extremely heavy rainfall. The 12Z NAM put out some bulls-eyes of 5 inches of rain in 24 hours, the 00Z GFS did something similar, and a 00Z run of the European model also showed the possibility for heavy rainfall as well. It is too early to pinpoint any specific locations that could receive heavy rainfall (so no flash flood watch will be issued at this time), but the threat is definitely there. This is already highlighted in the Hazardous Weather Outlook. Through the extended forecast, Monday still appears to be the day with both the greatest coverage of rain as well as the most intense rain. There will be a diminishing trend through the week, with rainfall likely across southern counties on Tuesday, then chance pops on Wednesday before at least one dry day is possible on Thursday. A slight chance of thunderstorms returns to the forecast for Friday and Saturday. With the extensive cloud cover and rainfall on Monday, that should be the coolest day of the week, with highs only in the low to mid 80s. Temperatures return to values near climatology on Wednesday and will remain that way into the weekend. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 850 PM Saturday... Adverse weather conditions will continue thunderstorms over the KINT/KGSO areas through 02z-03z/tonight. Otherwise, generally VFR conditions are expected tonight. Looking beyond 12z Sun, above normal shower/storm chances, producing unsettled weather with periods of sub-VFR conditions, will continue Sun and Mon, mainly (but not only) each afternoon through mid evening. A few hours of sub-VFR fog may also occur early Mon at all terminals. VFR conditions are then expected Tue through Thu as high pressure builds into the area. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Leins/GIH NEAR TERM...Badgett SHORT TERM...Hartfield LONG TERM...Green AVIATION...Badgett/Hartfield
Hazardous weather outlook, Jul 17, 9:02 PM EDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 902 PM EDT Sat Jul 17 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-190115- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 902 PM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Widespread hazardoush weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are likely Sunday into Sunday evening as a cold front approaches from the northwest. The front will stall over southeastern NC Monday into Tuesday. Locally heavy rainfall will lead to the risk of flooding, especially in low lying or poor drainage areas Sunday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. pwb
In the hours before
Local storm report, Jul 17, 7:02 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
702 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG 2 NNW SURL 36.34N 78.90W
07/17/2021 PERSON NC 911 CALL CENTER
A TREE FELL ON POWER LINES ON SURL MOUNT
TIRZAH RD. TIME ESTIMATED BY RADAR.
&&Local storm report, Jul 17, 7:05 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
705 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG 3 NW ROUGEMONT 36.25N 78.97W
07/17/2021 PERSON NC 911 CALL CENTER
A TREE WAS REPORTED DOWN NEAR THE
INTERSECTION OF NED MOORE RD AND WINDY CREEK
RD. TIME ESTIMATED BY RADAR.
&&Local storm report, Jul 17, 7:06 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
706 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 1 WSW BUSHY FORK 36.30N 79.09W
07/17/2021 PERSON NC 911 CALL CENTER
A TREE WAS REPORTED DOWN NEAR THE
INTERSECTION OF BURLINGTON RD AND SNIPES RD.
TIME ESTIMATED BY RADAR.
&&Special weather statement, Jul 17, 7:33 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
733 PM EDT Sat Jul 17 2021
NCZ022-180015-
Guilford NC-
733 PM EDT Sat Jul 17 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT CENTRAL
GUILFORD COUNTY UNTIL 815 PM EDT...
At 733 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Greensboro, moving northeast at 15 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Greensboro, High Point, McLeansville, Pleasant Garden, Jamestown,
Lake Guilford Mackintosh Marina, Lake Townsend Marina, Lake Townsend,
Lake Jeanette Marina and Monticello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3606 7954 3605 7954 3593 7989 3606 7999
3624 7966
TIME...MOT...LOC 2333Z 240DEG 11KT 3603 7986
7Special weather statement, Jul 17, 7:42 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
742 PM EDT Sat Jul 17 2021
NCZ078-180045-
Wayne NC-
742 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WAYNE COUNTY UNTIL 845
PM EDT...
At 742 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jason, or 7 miles north of La Grange, moving east at 20 mph.
Wind gusts up to 45 mph will be possible with this storm.
Locations impacted include...
Goldsboro, Walnut Creek, Eureka, Seven Springs, Cliffs Of The Neuse
State Park and Elroy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3534 7782 3520 7783 3518 7787 3535 7800
3559 7785 3559 7782 3543 7783 3540 7780
3538 7780
TIME...MOT...LOC 2342Z 248DEG 16KT 3541 7783
KrenSpecial weather statement, Jul 17, 8:01 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
801 PM EDT Sat Jul 17 2021
NCZ021-180030-
Forsyth NC-
801 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT FORSYTH COUNTY UNTIL 830 PM
EDT...
At 801 PM EDT, Doppler radar was tracking a strong thunderstorm over
Enon, or near East Bend, moving northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Huntsville, Lewisville,
Walkertown, Rural Hall, Pfafftown, Belews Creek and Stanleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8044 3626 8005
3625 8004 3622 8003 3608 8004 3606 8004
3603 8044 3606 8046 3604 8049 3606 8051
3609 8052
TIME...MOT...LOC 0001Z 240DEG 24KT 3615 8044
KrenThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:01 PM EDT | Special Weather Statement | RAH | Forsyth | 29 min |
| Jul 17, 8:10 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 50 min |
| Jul 17, 8:49 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 23 min |
| Jul 17, 9:15 PM EDT | Special Weather Statement | RAH | Davidson | 30 min |
| Jul 17, 9:26 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford | 77 min |
| Jul 17, 9:40 PM EDT | Special Weather Statement | RAH | Guilford | 35 min |
| Jul 17, 9:55 PM EDT | Special Weather Statement | RAH | Person | 65 min |
| Jul 17, 9:59 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 46 min |
| Jul 17, 10:48 PM EDT | Special Weather Statement | RAH | Granville, Vance, Warren | 42 min |
| Jul 18, 5:46 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Sampson, Wayne | 59 min |
| Jul 18, 5:54 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 66 min |
| Jul 18, 5:58 PM EDT | Special Weather Statement | RAH | Vance, Warren | 62 min |
| Jul 18, 6:29 PM EDT | Special Weather Statement | RAH | Vance, Warren | 61 min |
| Jul 18, 6:31 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Johnston, Lee, Montgomery and 4 more | 59 min |
| Jul 18, 6:35 PM EDT | Special Weather Statement | RAH | Durham | 40 min |
| Jul 18, 6:51 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance, Warren | 39 min |
| Jul 18, 7:35 PM EDT | Special Weather Statement | RAH | Chatham, Davidson, Lee, Moore, Randolph | 55 min |
| Jul 18, 7:51 PM EDT | Special Weather Statement | RAH | Halifax | 54 min |
Nearby
Areal Flood Advisories in North Carolina, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.